Coping with Nail Changes

Chemotherapy and targeted therapy drugs may make your nails become more brittle, break easily, or they may become discoloured. The skin around your nails may also get dry, frayed and may become painful. Nails on both fingers and toes can be affected. Some people may experience koilonychia, where nails lose their convexity, becoming flat or even concave in shape. This can be caused by anaemia (low iron). Or you may experience beau's line. This is a side effect that may occur during high doses of chemotherapy, causing nails to stop growing temporarily.

Follow these simple tips to help control any side effects:

Caring for your nails 
  • Wear protective gloves when doing household chores or gardening.
  • Wear comfortable shoes and cotton socks.
  • Moisturise regularly using a hand, foot and nail cream. Maybe try using a nail-strengthening cream.
  • Massage a cuticle cream into your cuticles to help prevent dryness, splitting and hangnails. Do not cut your cuticles.
Nail Safety 
  • Keep nails short and filed, to reduce any risk of breaking nails and make nail changes less noticeable.
  • When filing your nails, draw the emery board across them in one direction only. This prevents nails splitting further. Do not go backwards and forwards with it.
Nail Varnish 
  • Try water-based varnishes which contain less harsh chemicals.
  • Use dark nail varnishes to help disguise discoloured nails.
  • Use nail varnish remover that does not have acetone or other harsh solvents.
  • Don’t use acrylics or false nails, this can trap bacteria and cause infection.